Alert archive / Montana / High Wind Watches in 2021

High Wind Watch 5, NWS Glasgow, MT

November 14, 202112 counties in Montana

NWS Glasgow, MT issued this high wind watch at Nov 14, 2021, 2:33 PM MST for 12 counties in Montana. It took effect at Nov 16, 2021, 2:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 14, 2021, 2:33 PM MST (21:33 UTC)
In effect from
Nov 16, 2021, 2:00 AM MST
Expired
Nov 15, 2021, 2:33 AM MST
In force
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Dawson County, MT, Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Prairie County, MT, Richland County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 77 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2067 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

691 
WWUS75 KGGW 142133
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
233 PM MST Sun Nov 14 2021

MTZ016-017-021>023-151300-
/O.NEW.KGGW.HW.A.0005.211116T1200Z-211117T0600Z/
/O.CON.KGGW.LW.Y.0049.000000T0000Z-211115T1300Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-
Including the cities of Malta, Saco, Glasgow, Fort Peck, 
Hinsdale, Frazer, Winnett, Jordan, and Circle
233 PM MST Sun Nov 14 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST MONDAY FOR
FORT PECK LAKE...
...HIGH WIND WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH
TUESDAY EVENING...

* WHAT...For the Lake Wind Advisory, west winds 10 to 20 mph 
  with gusts up to 30 mph expected. For the High Wind Watch, 
  west winds 30 to 40 mph with gusts up to 65 mph possible.

* WHERE...Central and Southeast Phillips, Central and Southern 
  Valley, Petroleum, Garfield and McCone Counties.

* WHEN...For the Lake Wind Advisory, until 6 AM MST Monday. For 
  the High Wind Watch, from late Monday night through Tuesday 
  evening.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. 

* ADDITIONAL DETAILS...Travel will be difficult due to crosswinds
  on roads that run north to south, such as Highway 24 and Highway
  191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

MTZ060-151300-
/O.NEW.KGGW.HW.A.0005.211116T0900Z-211117T0600Z/
Southwest Phillips-
Including the city of Zortman
233 PM MST Sun Nov 14 2021

...HIGH WIND WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH
TUESDAY EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  possible.

* WHERE...Southwest Phillips County.

* WHEN...From late Monday night through Tuesday evening.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. 

* ADDITIONAL DETAILS...Travel will be difficult on highways that
  run north to south, such as Highway 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

MTZ018>020-024>027-059-061-062-151300-
/O.NEW.KGGW.HW.A.0005.211116T1200Z-211117T0600Z/
Daniels-Sheridan-Western Roosevelt-Richland-Dawson-Prairie-Wibaux-
Northern Phillips-Northern Valley-Eastern Roosevelt-
Including the cities of Scobey, Plentywood, Medicine Lake, 
Wolf Point, Poplar, Sidney, Fairview, Glendive, Richey, Terry, 
Wibaux, Whitewater, Opheim, and Culbertson
233 PM MST Sun Nov 14 2021

...HIGH WIND WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH
TUESDAY EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph 
  possible.

* WHERE...Portions of northeast Montana.

* WHEN...From late Monday night through Tuesday evening.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. 

* ADDITIONAL DETAILS...Travel will be difficult on roads that run
  north to south, such as Highway 7, Highway 13, Highway 16, and 
  Highway 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
1 follow-up statement
648 
WWUS75 KGGW 150933
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
233 AM MST Mon Nov 15 2021

MTZ016-017-021>023-160000-
/O.CAN.KGGW.LW.Y.0049.000000T0000Z-211115T1300Z/
/O.UPG.KGGW.HW.A.0005.211116T1200Z-211117T0600Z/
/O.NEW.KGGW.HW.W.0008.211116T1200Z-211117T0600Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-
Including the cities of Malta, Saco, Glasgow, Fort Peck, 
Hinsdale, Frazer, Winnett, Jordan, and Circle
233 AM MST Mon Nov 15 2021

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 11 PM MST TUESDAY...
...LAKE WIND ADVISORY IS CANCELLED...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Phillips, Valley, Petroleum, Garfield and McCone 
  Counties.

* WHEN...From 5 AM to 11 PM MST Tuesday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MTZ060-160000-
/O.UPG.KGGW.HW.A.0005.211116T0900Z-211117T0600Z/
/O.NEW.KGGW.HW.W.0008.211116T0600Z-211117T0600Z/
Southwest Phillips-
Including the city of Zortman
233 AM MST Mon Nov 15 2021

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 PM
MST TUESDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Southwest Phillips County.

* WHEN...From 11 PM this evening to 11 PM MST Tuesday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MTZ018>020-024>027-059-061-062-160000-
/O.UPG.KGGW.HW.A.0005.211116T1200Z-211117T0600Z/
/O.NEW.KGGW.HW.W.0008.211116T1200Z-211117T0600Z/
Daniels-Sheridan-Western Roosevelt-Richland-Dawson-Prairie-Wibaux-
Northern Phillips-Northern Valley-Eastern Roosevelt-
Including the cities of Scobey, Plentywood, Medicine Lake, 
Wolf Point, Poplar, Sidney, Fairview, Glendive, Richey, Terry, 
Wibaux, Whitewater, Opheim, and Culbertson
233 AM MST Mon Nov 15 2021

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 11 PM MST TUESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...All of northeast Montana.

* WHEN...From 5 AM to 11 PM MST Tuesday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind watch went out at Nov 14, 9:57 AM MST, 4 hours 36 minutes earlier.

Area forecast discussion, Nov 14, 9:57 AM MST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
957 AM MST Sun Nov 14 2021

...Updated Aviation Section...

.DISCUSSION...
Morning update...
Main change with this update was some adjustments to the POP area
across the CWA. With clouds and precip all day, got temperatures
down slightly as well, but this was mostly cosmetic.

Things that will be getting a closer look at for the afternoon
package are the winds tonight in the Little Rockies (see below)
and the winds area-wide Tuesday (also see below).

97

Previous discussion...

...Gusty winds possible for the Little Rockies tonight, more
widespread strong winds possible on Tuesday for NE MT...

A mix of rain and snow will lift northeast today with a warm
front. The precipitation will tend to transition to rain as
temperatures rise today, and the storm total will end up on either
side of a wetting rain for most locations.

Some of the mesoscale ensemble max wind gust guidance and
consensus blends suggest a period of gusty winds overnight over
the Little Rockies and perhaps the western half of Fort Peck Lake.
These winds may in fact get started this afternoon, and so have
issued a Lake Wind Advisory. Over the Little Rockies, some
guidance suggests the potential for several hours of wind gusts
approaching high wind criteria. Lapse rates also look decent, but
850mb winds generally range between 40 to 50 kts. Would like to
see this a little higher to have greater confidence, as any
stronger wind gusts may be isolated in coverage. That said, going
forecast has several hours this afternoon into tonight with wind
gusts over 50 mph across the Little Rockies which may cause impact
to travel on 191, and trends should be carefully monitored.

The next cold front looks to arrive on Tuesday which could bring a
more widespread wind event for NE Montana. With the help of some
decent CAA, supportive lapse rates, and strong winds off the
surface, widespread wind gusts at or above 50 mph appear likely at
this point on Tuesday. This is still out on day 3, but trends will
be monitored for an eventual high wind product.

Given the focus in the short and medium term, the forecast for
Wednesday and beyond was trended toward consensus guidance as
ensembles point to colder temperatures on Wednesday and a gradual
uptick in temperatures to follow. Early suggestions are that this
period will also be mainly dry, though there is usual uncertainty
at larger time scales so will continue to follow for any changes.

&&

.AVIATION...
UPDATED:  1700Z

FLIGHT CONDITIONS: VFR becoming MVFR this afternoon with lowered
ceilings and visibilities due to rain, with some snow possibly
mixing in.  Periods of IFR are also possible.

LLWS: tonight at all TAF sites around 2kft AGL from the west
between 40-50 kts.

WINDS: generally from the E-SE 5-15 kts, becoming light and
variable overnight through Monday morning. W-SW 10-20 kts by
Monday afternoon and evening.

SYNOPSIS: Areas of rain will move through the region today, moving
out by this evening. While surface winds will be lighter at TAF
sites tonight, LLWS will be an issue. A cold front moves through
the region Monday night into Tuesday, which will bring strong and
erratic winds at times.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from 2 PM this afternoon to 6 AM MST Monday
For Fort Peck Lake for Central and Southeast Phillips...Central
and Southern Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 2:53 AM MSTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley24 hr

Nearby

High Wind Watches in Montana, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.